0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Observation |

Neutrophilic Dermatosis After Azathioprine Exposure

Nika Cyrus, BA; Robert Stavert, MD, MBA; Ashley R. Mason, MD; Christine J. Ko, MD; Jennifer Nam Choi, MD
JAMA Dermatol. 2013;149(5):592-597. doi:10.1001/jamadermatol.2013.137.
Text Size: A A A
Published online

Importance Azathioprine hypersensitivity syndrome can present clinically and histopathologically like Sweet syndrome. Shared clinical features include fever, constitutional symptoms, prompt response to systemic corticosteroid therapy, neutrophilia, and abrupt onset of erythematous cutaneous lesions. Histologically, both azathioprine hypersensitivity syndrome and Sweet syndrome are rich in neutrophils.

Observations An 81-year-old woman with Crohn disease presented with fever and an acute eruption of plaques on her extremities within 2 weeks of starting treatment with azathioprine. Laboratory evaluation was notable for leukocytosis and neutrophilia. Skin biopsy of an erythematous plaque on the thigh demonstrated a suppurative folliculitis. Azathioprine treatment was discontinued resulting in resolution of the clinical lesions within 5 days. Our case was compared with 18 cases with similar clinical features.

Conclusions and Relevance We report a case of azathioprine hypersensitivity syndrome and review the literature on azathioprine-induced eruptions with features of Sweet syndrome. Our patient's distribution of lesions on the extremities and the finding of suppurative folliculitis on histopathology were not classical for Sweet syndrome. Azathioprine hypersensitivity syndrome seems to be a neutrophil-driven dermatosis; therefore, many overlapping features with Sweet syndrome are not surprising. Due to the potential for anaphylaxis with azathioprine rechallenge, a better term for a Sweetlike presentation in the setting of azathioprine administration is azathioprine hypersensitivity syndrome.

Figures in this Article

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Place holder to copy figure label and caption
Graphic Jump Location

Figure 1. Clinical presentation of our patient's eruption after azathioprine initiation. A, Erythema along inferior eyelids. B, Pink macules on the left palm. C, Pink-violaceous papules and plaques on right lateral thigh. D, Pink-violaceous papules and plaques on bilateral knees.

Place holder to copy figure label and caption
Graphic Jump Location

Figure 2. Histopathologic features. A, A punch biopsy of the right lateral thigh shows a patchy suppurative and granulomatous infiltrate involving the dermis and superficial subcutis (hematoxylin-eosin, original magnification ×2). B, Collections of neutrophils were seen within the follicular epithelium (hematoxylin-eosin, original magnification ×10). The inflammatory infiltrate was patchy within the dermis. C, Superficial subcutis was composed predominantly of neutrophils admixed with histiocytes. A few multinucleated giant cells were noted at the junction of the reticular dermis and subcutis (hematoxylin-eosin, original magnification ×20).

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 1

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Topics
PubMed Articles
Azathioprine hypersensitivity syndrome: a case report. Acta Clin Belg 2013 May-Jun;68(3):223-4.
Jobs
brightcove.createExperiences();